Brand Name Aspirin Common Name acetylsalicylic acid (ASA)
The content of this page:
How does this medication work? What will it do for me?
Acetylsalicylic acid (ASA) belongs to the groups of medications called analgesics (pain relievers), antipyretics (fever reducers), anti-inflammatories (inflammation reducers), and platelet aggregation inhibitors (anticlotting agents). It works by interfering with the production of compounds in the body that cause pain, fever, inflammation, and blood clots.
Acetylsalicylic acid (ASA) is used to relieve pain, fever, and inflammation in various conditions such as lower back and neck pain, the flu, common cold, burns, menstrual pain, headache, migraines, osteoarthritis, rheumatoid arthritis, sprains and strains, nerve pain, toothache, muscle pain, bursitis (inflammation of a bursa, a fluid-filled sac located around joints and near the bones), and following surgical and dental procedures. ASA is also used for rheumatic fever in combination with other medications. In these situations, ASA is used on an as-needed basis.
Because of the antiplatelet (anticlotting) properties of ASA, it may be used under the supervision of your doctor to:
- prevent a first nonfatal heart attack in people who are at increased risk of having a heart attack as determined by their doctor (factors that increase your risk of heart attack include: smoking, high blood pressure, high cholesterol, inactive lifestyle, stress, and being overweight)
- prevent a second heart attack or stroke
- reduce the risk of complications or death in people with unstable angina
- reduce the risk of "mini-stroke" or transient ischemic attack (TIA)
- reduce the clotting properties of platelets for people who have had carotid artery surgery to prevent the recurrence of TIA and for people receiving hemodialysis through a silicone rubber access
- prevent blood clots for people who have had a total hip replacement
ASA can also be used during a heart attack to reduce the risk of dying from the heart attack.
This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.
How should I use this medication?
The recommended dose of ASA for adults varies widely according to the particular condition being treated.
To treat pain or fever in adults, the recommended dose is 325 mg to 650 mg every 4 to 6 hours as needed. The maximum daily dose is 4,000 mg, unless otherwise directed by your doctor.
For adults with conditions caused by inflammation such as rheumatoid arthritis, the usual dose is 975 mg 4 to 6 times daily on a regular basis. Sometimes, higher doses may be used.
To treat migraine headache pain, the recommended adult dose is 1,000 mg at the onset of pain or symptoms.
To prevent a first nonfatal heart attack, TIA, a second heart attack, or a second stroke, the usual dose for adults is 80 mg to 325 mg once daily, depending on your doctor's instructions.
During a heart attack, the recommended ASA dose is 160 mg to 162 mg chewed or crushed. As soon as you suspect you are having a heart attack, call an ambulance and take the recommended ASA dose, providing you have no allergies or other conditions or factors that would indicate ASA is not right for you. This dose should then be continued, under your doctor's supervision, for a month to reduce the risk of a second heart attack.
To prevent blood clots after total hip replacement surgery, the recommended dose is 162 mg to 325 mg taken daily unless otherwise directed by your doctor.
For rheumatic fever, the usual dose of ASA is 80 mg per kilogram of body weight per day in divided doses.
This medication is not recommended to be used by children, teenagers, or young adults to treat fever (see the section, "Are there any other precautions or warnings for this medication?"). However, if recommended by a doctor in other circumstances such as to treat pain, the recommended dose is 10 mg to 15 mg per kilogram of body weight every 6 hours as needed to a maximum of 2,400 mg per day (ask your doctor or pharmacist to give you the correct dose if you are unsure).
When used as an anti-inflammatory, the recommended dose is 60 mg to 125 mg per kilogram of body weight daily in 4 to 6 divided doses.
Because ASA can cause stomach irritation and upset, specially coated tablets called enteric-coated are recommended when taking ASA for long periods of time. This special coating prevents the tablet from dissolving until it has passed the stomach and moved into the small intestine. This coating also means that it will take longer for the medication to take effect, so do not use enteric-coated tablets when fast relief is required. ASA should also be taken with food to prevent stomach upset. Enteric-coated medications can be taken without food.
Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way you are taking the medication without talking to your doctor.
It is important that this medication be taken exactly as prescribed by your doctor. If you miss a dose, take it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.
Store this medication at room temperature, protect it from moisture, and keep it out of the reach of children.
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
What form(s) does this medication come in?
80 mg (Children's Size)
Aspirin Children's Size 80 mg is no longer being manufactured for sale in Canada. For brands that may still be available, search under acetylsalicylic acid. This article is being kept available for reference purposes only. If you are using this medication, speak with your doctor or pharmacist for information about your treatment options.
Each pale blue, enteric-coated tablet, with "81" in dark blue ink on one side, contains 81 mg of acetylsalicylic acid. Nonmedicinal ingredients: carnauba wax, cornstarch, croscarmellose sodium, FD&C Blue No. 1, FD&C Blue No. 2, hypromellose, lactose monohydrate, methacrylic acid copolymer, microcrystalline cellulose, polysorbate 80, powdered cellulose, propylene glycol, shellac, sodium laurel sulphate, titanium dioxide, and triacetin.
Each round, white tablet, with the Bayer Cross on both sides, contains 325 mg of acetylsalicylic acid. Nonmedicinal ingredients: cornstarch, hypromellose, powdered cellulose, and triacetin.
Each round, white tablet, with the Bayer Cross in red ink on one side, contains 500 mg of acetylsalicylic acid. Nonmedicinal ingredients: carnauba wax, cornstarch, D&C Red No. 7, FD&C Blue No. 2, FD&C Red No. 40, hypromellose, powdered cellulose, propylene glycol, shellac, titanium dioxide, and triacetin.
Each pale yellow, enteric-coated caplet, with "BAYER 325" in brown ink on one side, contains 325 mg of acetylsalicylic acid. Nonmedicinal ingredients: carnauba wax, cornstarch, D&C Yellow No. 10, FD&C Yellow No. 6, hydroxypropyl methylcellulose, methacrylic acid copolymer, polysorbate 80, potassium hydroxide, sodium lauryl sulfate, synthetic black and brown oxides, titanium dioxide, and triacetin.
Each pale yellow, enteric-coated caplet, with "BAYER 500" in brown ink on one side, contains 500 mg of acetylsalicylic acid. Nonmedicinal ingredients: carnauba wax, cornstarch, D&C Yellow No. 10, FD&C Yellow No. 6, hydroxypropyl methylcellulose, methacrylic acid copolymer, polysorbate 80, potassium hydroxide, sodium lauryl sulfate, synthetic black and brown oxides, titanium dioxide, and triacetin.
Quick Chew Tablet
Each peach-coloured tablet, with a pleasant orange taste and the Bayer Cross on one side, contains 81 mg of acetylsalicylic acid. Nonmedicinal ingredients: cornstarch, dextrose, FD&C Yellow No. 6, orange juice flavour, and sodium cyclamate.
Express Pack is no longer being manufactured for sale in Canada. For brands that may still be available, search under acetylsalicylic acid. This article is being kept available for reference purposes only. If you are using this medication, speak with your doctor or pharmacist for information about your treatment options.
Who should NOT take this medication?
Do not take acetylsalicylic acid if you:
- are allergic to ASA or any ingredients of the medication
- are in your last trimester of pregnancy
- are prone to bleeding
- are using methotrexate at doses of 15 mg or more per week
- have an active gastric ulcer or a history of stomach ulcers
- have had a severe allergic or asthmatic reaction caused by salicylates, ASA, or nonsteroidal anti-inflammatory drugs (NSAIDs; e.g., diclofenac, ibuprofen, indomethacin, naproxen)
- have severe kidney failure
- have severe liver failure
- have severe congestive heart failure
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- heartburn or indigestion
- mild-to-moderate abdominal or stomach cramps, pain, or discomfort
Although most of the side effects listed below don't happen very often, they could lead to serious problems if you do not check with your doctor or seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- buzzing or ringing in ears
- severe or continuing abdominal or stomach pain, cramping, or burning
- signs of bleeding (e.g., unusual nosebleeds, bruising, blood in urine, coughing blood, bleeding gums, cuts that don't stop bleeding)
Stop taking the medication and seek immediate medical attention if any of the following occur:
- hearing loss
- signs of bleeding in the stomach (e.g., bloody, black, or tarry stools, spitting up of blood, vomiting blood or material that looks like coffee grounds)
- signs of a serious allergic reaction (e.g., abdominal cramps, difficulty breathing, nausea and vomiting, or swelling of the face and throat)
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
Alcohol: People taking ASA on a daily basis are at an increased risk of developing stomach bleeds if they drink alcohol. Avoid or limit your alcohol intake while taking ASA.
Bleeding: ASA has antiplatelet properties, which prevents blood from clotting. This could increase your risk of bleeding. Your doctor will monitor you while you are taking this medication, especially if you are also taking anticoagulant medications (e.g., warfarin). Contact your doctor immediately if you notice any signs of bleeding (e.g., bloody or black, tarry stools, frequent nose bleeds, unexplained bruising).
Breathing problems: People who have asthma, long term breathing problems, or allergic conditions such as hay fever or nasal polyps are more likely to experience difficulty breathing and allergic reactions, caused by ASA. If you have a history of allergic reactions to other substances, or respiratory illness, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Diabetes: Acetylsalicylic acid can increase the effects of certain diabetes medications such as glyburide. High doses of ASA may also reduce blood glucose levels, which may change your insulin needs if you have diabetes.
If you have diabetes or are at risk for developing diabetes, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Glucose-6-phosphate dehydrogenase (G6PD) deficiency: People with G6PD deficiency may experience the breakdown of red blood cells when they take acetylsalicylic acid. The decrease in red blood cells causes anemia. If you have G6PD deficiency, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Gout: Acetylsalicylic acid can increase the level of uric acid in the body, causing gout to flare up. ASA can also decrease the effectiveness of medications used to treat gout. If you have a history of gout or kidney stones, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
If you develop painful, warm and swollen joints or difficulty with urination, contact your doctor as soon as possible.
Kidney function: If you have reduced kidney function or kidney disease, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Liver function: Decreased liver function or liver disease may cause this medication to build up in the body and cause side effects. If you have decreased liver function or liver disease, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Other medical conditions: If you have a history of stomach ulcers, a tendency to bleed, severely low blood iron levels (anemia), or blood clotting disorders, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Surgery: Acetylsalicylic acid should be stopped at least one week before elective surgery because of the risk of bleeding. If you are scheduled for surgery (including minor surgery, such as dental extractions), talk to your doctor or pharmacist about when you should stop taking ASA.
Pregnancy: When taken in the third trimester of pregnancy, ASA can increase the risk of bleeding for both the mother and child. It can decrease contractions, resulting in delayed or prolonged labour. It may also cause premature (early) closure of the arterial duct (a passageway in the heart) of the fetus. This medication should not be used during pregnancy unless the benefits outweigh the risks. If you become pregnant while taking this medication, contact your doctor immediately. ASA should not be used by anyone in their last trimester of pregnancy (see the section "Who should NOT take this medication?").
Breast-feeding: Acetylsalicylic acid passes into breast milk. If you are a breast-feeding mother and are taking acetylsalicylic acid, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.
Children: Children, teenagers, and young adults should not take ASA when they have chickenpox, influenza, or flu-like illnesses as it may increase their risk for Reye's syndrome, a possibly life-threatening health condition that may cause liver or brain damage.
Seniors: Seniors may be at an increased risk of experiencing side effects of this medication.
What other drugs could interact with this medication?
There may be an interaction between acetylsalicylic acid and any of the following:
- angiotensin-converting enzyme inhibitors (ACEIs; e.g., fosinopril, lisinopril, ramipril)
- calcium channel blockers (e.g., amlodipine, diltiazem, nifedipine, verapamil)
- corticosteroids (e.g., dexamethasone, hydrocortisone, prednisone)
- diabetes medications (e.g., chlorpropamide, glipizide, glyburide, insulin, metformin, rosiglitazone)
- herbal products that affect blood clotting (e.g., cat's claw, chamomile, fenugreek, evening primrose, feverfew, garlic, ginger, ginseng, turmeric, white willow)
- influenza vaccine (live)
- loop diuretics (water pills; e.g., bumetanide, furosemide)
- low-molecular-weight heparins (e.g., dalteparin, enoxaparin, tinzaparin)
- multivitamin/mineral supplements
- nonsteroidal anti-inflammatory drugs (NSAIDs; e.g., diclofenac, ibuprofen, indomethacin, naproxen)
- omega-3 fatty acids
- quinolone antibiotics (e.g., ciprofloxacin, norfloxacin, ofloxacin)
- selective serotonin reuptake inhibitors (SSRIs; e.g., citalopram, fluoxetine, paroxetine, sertraline)
- serotonin/norepinephrine reuptake inhibitors (SNRIs; e.g., desvenlafaxine, duloxetine, venlafaxine)
- somatostatin acetate
- sulfonamide antibiotics ("sulfas"; e.g., sulfisoxazole, sulfamethoxazole)
- tetracyclines (e.g., doxycycline, minocycline, tetracycline)
- tricyclic antidepressants (e.g., amitriptyline, clomipramine, desipramine, trimipramine)
- vaccine for chickenpox
- valproic acid and sodium valproate
- vitamin E
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications that you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 – 2018. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Aspirin